Texas, 2019

Flood and Hail in Texas, August 8, 2019

August 8, 2019 · NWS AMA · 9 events in 2 counties and zones

Isolated thunderstorms developed during the afternoon across the southwest, central and northeast Texas Panhandle. There was enough instability that a few storms across the southwest Texas Panhandle produced hail, strong winds and very heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated thunderstorms developed during the afternoon across the southwest, central and northeast Texas Panhandle. There was enough instability that a few storms across the southwest Texas Panhandle produced hail, strong winds and very heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 8, 2:03 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 8, 2:03 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
303 PM CDT Thu Aug 8 2019

.SHORT TERM...Tonight...

Another round of storms is either about to form or has already
formed depending on what time you read this.  MLCAPE values of 1500
to upwards of 2000 J/kg should promote convective development in a
convergent zone noted on radar/obs bisecting the TX Panhandle from
SW to NE. It appears a subtle shrtwv is approaching the area and CU
is beginning to form at around 6500 ft.  This is substantially lower
than the CU yesterday as sfc T/Td spreads are around 30-35F vs the
40-50F spreads we saw yesterday afternoon.  The lower cloud bases
should result in a little bit more efficient rain production and not
as impressive wind production compared to yesterday.  Westerly mid
level winds of 20-30 kts are an increase from yday, but still
probably not quite enough to promote much better storm organization.
 The exception may be in the northern half of the TX Panhandle and
OK Panhandle where shear could be just strong enough to support a
few sustained multicells. Given the mid level flow, expect storms to
have some eastward movement, though it will be slow.  Initial storms
will likely throw some outflows that will kick off other storms. All
in all, expect scattered thunderstorms this afternoon and evening,
with a few strong to severe ones possible. Main threats will be
gusty winds, small hail, and some localized flooding. Think that
storm coverage will be less after midnight into tmrw morning than it
was earlier today.

Simpson

.FIRE WEATHER...

Dry lightning strikes will again be possible this afternoon, though
they shouldn't be as frequent as the past 2 days. Chaotic winds
around thunderstorms could make containment of any fires somewhat
challenging.

Simpson

&&

.LONG TERM...Friday through Thursday...
Light to moderate southwest flow aloft is expected to continue
across the Texas and Oklahoma Panhandles through at least Monday,
owing to center of 500 mb ridge remaining to our southeast.  A
shortwave trof passing Monday night or Tuesday will then lead to
light northwest flow aloft through at least Wednesday night.

Chances for thunderstorms will continue to be higher across the
northwest half of the Combined Panhandles and lower across the
southeast through the forecast.  On Friday, a frontal boundary
across southern sections early in the day is expected to lift
northward as a warm front during the day, although models disagree
regarding speed and extent of movement.  Pops on Friday afternoon
have been extended into east-central Texas Panhandle, as
convergence along the boundary expected to enhance convective
potential.

Thunderstorm development Saturday through Thursday expected to be
largely driven by diurnal heating, with afternoon and nighttime
hours being favored hours for precipitation. Summer-like
temperatures are expected, with highs reaching 100 degrees over
parts of the forecast area through Monday, although not expecting
Heat Advisory thresholds to be reached.  Highs on Tuesday through
Thursday expected to remain below 100 degrees, as aforementioned
shortwave trof expected to bring a weak cold front into the area.

Cockrell

.FIRE WEATHER...

No elevated or critical fire weather conditions are expected
Friday through Thursday as 20-foot winds remain light to moderate.
Scattered thunderstorms are expected during mainly the afternoon
and nighttime hours.  Stronger and variable winds will occur near
thunderstorms.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                99  72  97  70  99 /  50  30  20  40   5
Beaver OK                  89  67  91  68  99 /  40  30  20  40  20
Boise City OK              91  63  91  65  96 /  30  50  40  70  30
Borger TX                 103  74  99  72 103 /  50  30  20  40   5
Boys Ranch TX             102  69  98  69 100 /  50  30  30  60  10
Canyon TX                  98  70  98  69  99 /  50  30  20  40   5
Clarendon TX               98  73 100  73 101 /  40  30  20  20   5
Dalhart TX                 94  64  93  65  97 /  30  40  30  70  10
Guymon OK                  90  65  92  67  98 /  30  40  20  50  20
Hereford TX               100  70  98  70 100 /  40  30  20  40   5
Lipscomb TX                95  70  95  71 101 /  50  40  20  30  10
Pampa TX                   97  70  96  70 100 /  50  40  20  40   5
Shamrock TX                97  73  98  72 100 /  40  30  20  20   5
Wellington TX             100  74 100  74 102 /  30  30   5  10   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

09/03
Hazardous weather outlook, Aug 8, 2:09 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
309 PM CDT Thu Aug 8 2019

OKZ001>003-TXZ001>020-317-091100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
309 PM CDT Thu Aug 8 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Scattered thunderstorms are expected across the Texas and
Oklahoma Panhandles. Strong to marginally severe storms are
possible with strong winds being the main threat. Also, small
hail and heavy rain will be possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across most of the Texas and
Oklahoma Panhandles mainly during the afternoon and nighttime
hours Friday through Wednesday. Any storms that develop Friday
could potentially reach strong to possibly severe levels. The main
severe weather threat Friday will be damaging winds along with
heavy rainfall. Storms are expected to remain below severe levels
Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

In the hours before

Special weather statement, Aug 8, 2:21 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
321 PM CDT Thu Aug 8 2019

TXZ012-082045-
Potter TX-
321 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTER COUNTY UNTIL
345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bushland, or 16 miles northwest of Amarillo, moving
northeast at 5 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Amarillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3533 10217 3555 10197 3534 10174 3524 10206
TIME...MOT...LOC 2021Z 230DEG 6KT 3532 10206

DGW
Special weather statement, Aug 8, 2:42 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
342 PM CDT Thu Aug 8 2019

TXZ012-082100-
Potter TX-
342 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POTTER COUNTY UNTIL
400 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Valley De Oro, or 20 miles northwest of Amarillo. This
storm was nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Potter
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3534 10214 3537 10216 3545 10209 3537 10201
TIME...MOT...LOC 2042Z 231DEG 2KT 3539 10210

DGW
Special weather statement, Aug 8, 2:45 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
345 PM CDT Thu Aug 8 2019

TXZ011-016-082100-
Deaf Smith TX-Oldham TX-
345 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OLDHAM AND NORTH
CENTRAL DEAF SMITH COUNTIES UNTIL 400 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vega, moving east at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3511 10253 3518 10256 3528 10242 3515 10231
TIME...MOT...LOC 2045Z 247DEG 5KT 3519 10243

DGW
Special weather statement, Aug 8, 2:58 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
358 PM CDT Thu Aug 8 2019

TXZ007-008-011>013-016-017-082130-
Hutchinson TX-Potter TX-Randall TX-Carson TX-Deaf Smith TX-Moore TX-
Oldham TX-
358 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...NORTHERN
CARSON...SOUTHEASTERN OLDHAM...SOUTHERN HUTCHINSON...DEAF SMITH...
POTTER AND SOUTHEASTERN MOORE COUNTIES UNTIL 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Borger to near Bootleg.
Movement is nearly stationary.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Amarillo, Borger, Vega, Fritch, Skellytown, Sanford, Bushland, Valley
De Oro, Bootleg, Wildorado, Simms, Lake Meredith and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3494 10304 3504 10286 3540 10245 3589 10121
      3555 10108 3554 10109 3549 10115 3475 10281
      3475 10304
TIME...MOT...LOC 2057Z 031DEG 11KT 3574 10126 3482 10286

DGW
Special weather statement, Aug 8, 3:29 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
429 PM CDT Thu Aug 8 2019

TXZ012-013-017-082200-
Potter TX-Randall TX-Carson TX-
429 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RANDALL...WEST
CENTRAL CARSON AND SOUTHEASTERN POTTER COUNTIES UNTIL 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Amarillo, moving southeast at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Amarillo and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3529 10194 3544 10179 3533 10149 3509 10180
TIME...MOT...LOC 2129Z 303DEG 6KT 3528 10178

DGW
Special weather statement, Aug 8, 3:38 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
438 PM CDT Thu Aug 8 2019

TXZ016-082215-
Deaf Smith TX-
438 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY
UNTIL 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hereford, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3480 10248 3493 10250 3500 10230 3478 10226
TIME...MOT...LOC 2138Z 264DEG 8KT 3488 10242

DGW

The radar

The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 flood, 1 heavy rain. Local standard time, as filed.

Hail, Deaf Smith

When
August 8, 3:50 PM CST
Where
Deaf Smith County, 1.84 mi WNW of Hereford
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.830, -102.430

Hail, Potter

When
August 8, 3:55 PM CST
Where
Potter County, 3.66 mi WNW of Amarillo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.220, -101.880

Dime to quarter size hail was reported by a local broadcast meteorologist.

Hail, Potter

When
August 8, 3:55 PM CST
Where
Potter County, 4.87 mi N of Amarillo
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.270, -101.830

Hail, Potter

When
August 8, 3:59 PM CST
Where
Potter County, 5.12 mi NNW of Amarillo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.270, -101.850

Quarter size hail was reported in north Amarillo.

Hail, Potter

When
August 8, 4:00 PM CST
Where
Potter County, 4.87 mi N of Amarillo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.270, -101.830

Thunderstorm Wind, Deaf Smith

When
August 8, 4:00 PM CST
Where
Deaf Smith County, 1.84 mi WNW of Hereford
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -102.430

Thunderstorm Wind, Deaf Smith

When
August 8, 4:00 PM CST
Where
Deaf Smith County, Hereford
Measured
60 kt (69 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.820, -102.400

Weather equipment at the fire department recorded a 69 MPH wind gust. Numerous trees and power lines were downed. A travel trailer by the aquatic center was also flipped.

Flood, Deaf Smith

When
August 8, 4:13 PM CST
Where
Deaf Smith County, 0.54 mi SE of Hereford to 1.04 mi ENE of Hereford
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.815, -102.393

A Broadcast meteorologist reported localized street flooding in the Hereford area.

Heavy Rain, Deaf Smith

When
August 8, 4:25 PM CST
Where
Deaf Smith County, 2 mi WNW of Hereford
Reported by
Mesonet
Coordinates
34.831, -102.433

The mesonet site recodred 1.61 inches of rain in 30 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853087, 853088, 853089, 853090, 853091, 853093, 853094, 853086, 853095.